Methadone is an opioid medication, so it can be hazardous when combined with other substances, such as heroin, alcohol, sedatives, other opioids, and many more. That is because the mixture of methadone and other drugs or alcohol can result in accidental drug overdose.

Use of alcohol or drugs while being treated with methadone interferes with the metabolism. A proper dose of methadone may become too little or too much causing either methadone opioid-withdrawal or over-medication. The effects of this are possibly painful, uncomfortable, undesirable and even poisonous.

Alcohol mixed with another substance of abuse is the leading cause of drug-related deaths. Alcohol mixed with methadone slows down methadone metabolism and puts the drinker at dangers intoxication. The drinker can pass out and choke on their vomit. If alcohol is consumed on a daily basis it increases methadone metabolism which results in a reduction of methadone in the body. In this case the person cannot be prescribed more methadone due to a potential overdose.

A person who continues to abuse drugs while getting treatment is their own worst enemy. Abusing other drugs during treatment increases the risks of exposure to infections, like TB, hepatitis, HIV, and others.